Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Vanishing of modular forms at infinity


Authors: Scott Ahlgren, Nadia Masri and Jeremy Rouse
Journal: Proc. Amer. Math. Soc. 137 (2009), 1205-1214
MSC (2000): Primary 11F11, 11F33, 14H55
Published electronically: November 21, 2008
MathSciNet review: 2465641
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give upper bounds for the maximal order of vanishing at $ \infty$ of a modular form or cusp form of weight $ k$ on $ \Gamma_0(Np)$ when $ p\nmid N$ is prime. The results improve the upper bound given by the classical valence formula and the bound (in characteristic $ p$) given by a theorem of Sturm. In many cases the bounds are sharp. As a corollary, we obtain a necessary condition for the existence of a non-zero form $ f\in S_2(\Gamma_0(Np))$ with $ \operatorname{ord} _\infty(f)$ larger than the genus of $ X_0(Np)$. In particular, this gives a (non-geometric) proof of a theorem of Ogg, which asserts that $ \infty$ is not a Weierstrass point on $ X_0(Np)$ if $ p\nmid N$ and $ X_0(N)$ has genus zero.


References [Enhancements On Off] (What's this?)

  • 1. A. O. L. Atkin, Weierstrass points at cusps Γₒ(𝑛), Ann. of Math. (2) 85 (1967), 42–45 (German). MR 0218561
  • 2. A. O. L. Atkin and J. Lehner, Hecke operators on Γ₀(𝑚), Math. Ann. 185 (1970), 134–160. MR 0268123
  • 3. P. Deligne and M. Rapoport, Les schémas de modules de courbes elliptiques, Modular functions of one variable, II (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972) Springer, Berlin, 1973, pp. 143–316. Lecture Notes in Math., Vol. 349 (French). MR 0337993
  • 4. Fred Diamond and Jerry Shurman, A first course in modular forms, Graduate Texts in Mathematics, vol. 228, Springer-Verlag, New York, 2005. MR 2112196
  • 5. Benedict H. Gross, A tameness criterion for Galois representations associated to modular forms (mod 𝑝), Duke Math. J. 61 (1990), no. 2, 445–517. MR 1074305, 10.1215/S0012-7094-90-06119-8
  • 6. Timothy Kilbourn, Congruence properties of Fourier coefficients of modular forms, preprint.
  • 7. Kilian Kilger, Weierstrass points on $ {X}_0(p\ell)$ and arithmetic properties of Fourier coffficients of cusp forms, Ramanujan J. 17 (2008), 321-330.
  • 8. Winfried Kohnen, A short remark on Weierstrass points at infinity on 𝑋₀(𝑁), Monatsh. Math. 143 (2004), no. 2, 163–167. MR 2097501, 10.1007/s00605-003-0054-1
  • 9. J. Lehner and M. Newman, Weierstrass points of Γ₀(𝑛), Ann. of Math. (2) 79 (1964), 360–368. MR 0161841
  • 10. A. P. Ogg, On the Weierstrass points of 𝑋₀(𝑁), Illinois J. Math. 22 (1978), no. 1, 31–35. MR 0463178
  • 11. Ken Ono, The web of modularity: arithmetic of the coefficients of modular forms and 𝑞-series, CBMS Regional Conference Series in Mathematics, vol. 102, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 2004. MR 2020489
  • 12. Bruno Schoeneberg, Elliptic modular functions: an introduction, Springer-Verlag, New York-Heidelberg, 1974. Translated from the German by J. R. Smart and E. A. Schwandt; Die Grundlehren der mathematischen Wissenschaften, Band 203. MR 0412107
  • 13. Jacob Sturm, On the congruence of modular forms, Number theory (New York, 1984–1985) Lecture Notes in Math., vol. 1240, Springer, Berlin, 1987, pp. 275–280. MR 894516, 10.1007/BFb0072985
  • 14. R. Weissauer, Integral forms on $ \Gamma \sb{0}\,(pn)$, preprint (2002).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11F11, 11F33, 14H55

Retrieve articles in all journals with MSC (2000): 11F11, 11F33, 14H55


Additional Information

Scott Ahlgren
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Email: ahlgren@math.uiuc.edu

Nadia Masri
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Email: nmasri@math.uiuc.edu

Jeremy Rouse
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Email: jarouse@math.uiuc.edu

DOI: https://doi.org/10.1090/S0002-9939-08-09768-2
Received by editor(s): April 9, 2008
Published electronically: November 21, 2008
Additional Notes: The first author thanks the National Science Foundation for its support through grant DMS 01-34577.
Communicated by: Wen-Ching Winnie Li
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.